Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 91, NWS Tucson, AZ

October 4, 2007Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Oct 4, 2007, 3:32 PM MST for Pima County, Pinal County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2007, 3:32 PM MST (22:32 UTC)
Expired
Oct 4, 2007, 4:00 PM MST
In force
28 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 83 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2007-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2007-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1946 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 042233
SVRTWC
AZC019-021-042300-
/O.NEW.KTWC.SV.W.0091.071004T2232Z-071004T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
332 PM MST THU OCT 4 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF MARANA...
  SOUTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 400 PM MST

* AT 330 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS   
  STORM WAS LOCATED NORTHEAST OF MARANA...AND MOVING NORTHEAST AT 20 
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DOVE
  MOUNTAIN.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3264 11107 3253 11092 3235 11111 3248 11126
TIME...MOT...LOC 2232Z 224DEG 20KT 3246 11114

$$

WEATHER.GOV/TUCSON
MOLLERE
2 follow-up statements
000 
WWUS55 KTWC 042244
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
343 PM MST THU OCT 4 2007

AZC019-021-042300-
/O.CON.KTWC.SV.W.0091.000000T0000Z-071004T2300Z/
PIMA AZ-PINAL AZ-
343 PM MST THU OCT 4 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST
FOR SOUTH CENTRAL PINAL AND NORTHEASTERN PIMA COUNTIES...

AT 336 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL 
SIZE HAIL. THIS STORM WAS LOCATED NEAR DOVE MOUNTAIN AND MOVING 
NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3264 11107 3253 11092 3235 11111 3248 11126
TIME...MOT...LOC 2243Z 224DEG 20KT 3250 11109

$$

WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 042258
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
356 PM MST THU OCT 4 2007

AZC019-021-042306-
/O.EXP.KTWC.SV.W.0091.000000T0000Z-071004T2300Z/
PIMA AZ-PINAL AZ-
356 PM MST THU OCT 4 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA COUNTY 
EXPIRES AT 400 PM MST. HOWEVER...THE SEVERE THUNDERSTORM WARNING FOR 
CENTRAL PINAL COUNTY HAS BEEN REISSUED UNTIL 430 PM MST. 

AT 355 PM MST...DOPPLER RADAR INDICATED THAT THE SEVERE THUNDERSTORM 
THAT LIKELY PRODUCED LARGE HAIL OVER THE MARANA AND DOVE MOUNTAIN 
AREAS HAS MOVED INTO CENTRAL PINAL COUNTY. 

LAT...LON 3264 11107 3253 11092 3235 11111 3248 11126
TIME...MOT...LOC 2256Z 224DEG 20KT 3255 11103

$$

WEATHER.GOV/TUCSON
MOLLERE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:45 PM MST, 47 minutes earlier.

Area forecast discussion, Oct 4, 2:45 PM MST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
245 PM MST THU OCT 4 2007

.SYNOPSIS...MOISTURE WILL LINGER ACROSS SOUTHEAST ARIZONA TONIGHT
AND FRIDAY RESULTING IN A SLIGHT CHANCE OF THUNDERSTORMS. A STRONG
STORM SYSTEM WILL MOVE THROUGH THE GREAT BASIN THIS WEEKEND PUSHING
THE MOISTURE OUT OF THE AREA AND ALSO BRINGING MUCH COOLER
TEMPERATURES. THE COLDEST LOW TEMPERATURES SINCE EARLY MAY IS
FORECAST FOR THE AREA ON SUNDAY MORNING. HIGH PRESSURE WILL REBUILD
OVER THE AREA NEXT WEEK RESULTING IN A WARMING TREND WITH DAYTIME
TEMPERATURES MUCH ABOVE NORMAL.

&&

.DISCUSSION...SATELLITE IMAGERY THIS AFTERNOON SHOWED GENERALLY
PARTLY CLOUDY SKIES ACROSS THE STATE WITH MOST OF THE THUNDERSTORM
ACTIVITY ACROSS NORTHERN ARIZONA. THERE HAVE BEEN A FEW SHOWERS AND
THUNDERSTORMS EAST AND NORTHEAST OF TUCSON THIS AFTERNOON. THE UPPER
LEVEL DISTURBANCE THAT WAS OFF THE NORTHERN BAJA COAST A THIS TIME
WEDNESDAY IS NOW MOVING INTO SOUTHWEST ARIZONA. THIS FEATURE IS
AIDING IN THE DEVELOPMENT OF STORMS ESPECIALLY NORTH AND EAST OF
TUCSON. PLENTY OF MOISTURE AROUND THE TUCSON MORNING SOUNDING
SHOWING PWAT VALUES AROUND 1.20 (190% ABOVE NORMAL) AND GOES
DERIVED PWAT LOOPS SHOWED ALL OF SOUTHERN ARIZONA HAS VALUES BETWEEN
1-1.5 THE UPPER LEVEL FEATURE WILL CONTINUE NORTHEAST ACROSS THE
STATE IN ADVANCE OF STRONG SYSTEM CURRENTLY MOVING THROUGH THE
PACIFIC NORTHWEST.

THIS STRONG PACIFIC SYSTEM WILL BRING A BIG CHANGE TO THE WEATHER
ACROSS THE AREA. FIRST THE PRESSURE GRADIENT WILL CONTINUE TO
TIGHTEN OVERNIGHT AND PEAK LATE FRIDAY RESULTING IN BREEZY TO WINDY
CONDITIONS FRIDAY AFTERNOON/EVENING. THE HIGHEST WIND SPEEDS/GUSTS
WILL BE UP IN THE WHITE MOUNTAINS WHERE THE 700 MB WIND IS PROGGED
TO BE NEAR 50 KTS FRIDAY AFTERNOON AND EVENING. WITH THAT IN MIND I
WILL HOIST A WIND ADVISORY FRIDAY FOR PUBLIC ZONE 19 BETWEEN 1 PM
AND 11 PM. ENOUGH LOW LEVEL MOISTURE WILL BE AROUND THAT THERE IS
LITTLE FIRE WEATHER CONCERNS ON FRIDAY.

MODELS AT ODDS ON HOW TO HANDLE MOISTURE THAT IS CURRENTLY IN PLACE
AND HOW THE APPROACHING COLD FRONT LATE FRIDAY INTO SATURDAY WILL
INTERACT WITH THIS MOISTURE. BELIEVE THAT THE NAM HAS THE BETTER
HANDLE OF THE SITUATION BY SHOWING A THIN BAND OF CLOUDS/EMBEDDED
VERY LIGHT SHOWERS DEVELOPING ALONG THE FRONT FRIDAY AFTERNOON AND
THEN MOVING SLOWLY EAST ACROSS THE AREA INTO SATURDAY. THUS I HAVE
INTRODUCED A SLIGHT CHANCE OF SHOWERS STARTING LATE IN THE DAY IN
WESTERN PIMA COUNTY AND THEN MOVED THIS SLIGHT CHANCE INTO EASTERN
PIMA COUNTY LATE FRIDAY NIGHT AND THEN ACROSS AREAS EAST OF TUCSON
ON SATURDAY. CONFIDENCE ON THE LOW SIDE...THUS THE POPS ARE VERY
LOW...LESS THAN 15%.

THE WEEKEND LOOKS DOWN RIGHT GORGEOUS WITH THE AREA ON THE BACK SIDE
OF WEATHER SYSTEM THUS BRINGING A DRY AND COOLER WEST NORTHWEST FLOW
ALOFT. THIS WILL RESULT IN DAYTIME TEMPERATURES THIS WEEKEND BEING 8
TO 12 DEGREES COOLER THAN THE PAST SEVERAL DAYS. SUNDAY MORNING WILL
LIKELY SEE THE COOLEST LOW TEMPERATURES SINCE EARLY MAY.

ENJOY THE TEMPERATURES THIS WEEKEND...SINCE IT WILL BE SHORT-LIVED
AS THE HEAT ENGINE WILL ONCE AGAIN START UP AS STRONG HIGH PRESSURE
FOR OCTOBER BUILDS OVER THE STATE. THIS MEANS BY NEXT WEDNESDAY AND
THURSDAY...HIGH TEMPERATURES IN THE LOW DESERTS WILL BE IN THE 95 TO
102 RANGE...WHICH IS HOTTER THAN WHAT HAS OCCURED OVER THE PAST
SEVERAL DAYS. WHEN WILL SUMMER END

&&

.AVIATION...PARTLY CLOUDY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS
THIS EVENING. A STRONG TROUGH WILL DEEPEN ALONG THE WEST COAST
TOMORROW FOR SUSTAINED SOUTHWEST TO WEST WINDS OF 20 KTS AND HIGHER
ON FRIDAY AND SATURDAY. THESE STRONG WIND SPEEDS ALSO RAISE THE
CONCERN OF LOCALLY BLOWING DUST WITH VISIBILITIES DOWN TO 1 MILE
ESPECIALLY ON FRIDAY. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 WIND ADVISORY FRIDAY FOR PUBLIC ZONE 19 FROM 1 PM TO 11 PM.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Oct 4, 3:25 PM MST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
325 PM MST THU OCT 4 2007

AZZ019-051415-
NORTHERN GREENLEE COUNTY-
325 PM MST THU OCT 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WIND ADVISORY HAS BEEN POSTED FOR FRIDAY BETWEEN 2 PM TO 11 PM.
A STRONG WEATHER SYSTEM MOVING TOWARD THE GREAT BASIN FRIDAY WILL
INCREASE WIND SPEEDS FRIDAY AFTERNOON AND EVENING IN THE 15 TO 30
MPH RANGE WITH GUSTS UP TO 45 MPH. THE WIND SPEEDS WILL DECREASE
ON SATURDAY. AS THIS SYSTEM MOVES THROUGH THE GREAT BASIN ON
SATURDAY...THE COLDEST TEMPERATURES SINCE EARLY MAY WILL OCCUR
SUNDAY MORNING. LOW TEMPERATURES ARE WILL GENERALLY BE IN THE
UPPER 20S AT THE HIGHEST ELEVATIONS TO THE UPPER 30S AND LOW 40S
ELSEWHERE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 3:25 PM MSTWind AdvisoryTWC32 hr
Oct 4, 3:52 PM MSTSevere Thunderstorm WarningTWCPinal38 min
Oct 4, 4:17 PM MSTSevere Thunderstorm WarningTWCPinal13 min
Oct 4, 4:50 PM MSTSevere Thunderstorm WarningTWCPinal25 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.